To the Editor:—
In a clinical note entitled "Prolonged Reaction to Benadryl" (The Journal, February 8, p. 393) appeared the statement "Treatment was not given, but intravenous histamine was elected as the treatment of choice if the condition failed to improve." This rather innocuous remark provoked the following criticisms from Dr. Norman A. David and Dr. Norman W. Karr of the department of pharmacology, University of Oregon Medical School:
Fundamental principles were overlooked.
Procedures suggested in The Journal may be adapted in toto by the general practitioner too busy to investigate further.
In a case of shocklike reaction to benadryl, such as that reported by other authors in the same issue of The Journal, histamine could aggravate the condition with possible fatal outcome.
Histamine could be harmful in a case such as the one reported.
The authors' suggestion, which may have been justified in their